1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

Gliclazide failure?

Discussion in 'Diabetes Discussions' started by Mal, Mar 11, 2009.

  1. Mal

    Mal Don't have diabetes · Well-Known Member

    Messages:
    57
    Likes Received:
    0
    Trophy Points:
    26
    Has anybody here been taking Gliclazide with Glucophage only to find their blood sugars shooting up?
    My Dr put me on Gliclazide a week ago to try to bring my Type 2 under control. I take 200mg (4 Tabs) of Glucophage every evening, which is now supplemented by 40mg of Gliclazide at breakfast.
    The first day my glucose was 8.4 before breakfast. It then rose to 17.4 after taking gliclazide?
    Day 2: 10.2 before, 15.1 after.
    Day 3: 12.8 before, 14.5 after.
    Day 4: 9.7 before, 19.1 then to 21.6
    Day 5: 9.5 before, 16.6
    I am sure you can see what I am saying and why this concerns me?
    My Dr is referring me to the hospital with a view to starting me on Byetta.
    Fingers crossed they are able to supply the necessary meds to start controlling my diabetes, I will keep you up to date with future treatments etc.

    Has anybody here experienced this or anything similar?
    I would be very interested in learning about your experiences.
     
  2. candy1567

    candy1567 · Well-Known Member

    Messages:
    120
    Likes Received:
    3
    Trophy Points:
    38
    Hi Mal

    I cant comment on whats happening with your meds as i dont take gliclazide, but maybe it has somthing to do with your diet

    Regarding the Byetta, i do take this and its great, there is a thread about taking Byetta have a read through and Dennis is your man, he gives loads of good advice.

    Hope you get it sorted soon

    Juliexx
     
  3. Mal

    Mal Don't have diabetes · Well-Known Member

    Messages:
    57
    Likes Received:
    0
    Trophy Points:
    26
    Hi Julie,
    Thanks for taking the time to respond.
    I am always very careful with my diet because my diabetes has never been well controlled in the 6 years since it was diagnosed. Of course there may be something I am eating that may be contributing to the problems but my food intake changes as I don't eat the same thing every day?
    I have read through the posts in the Byetta thread and only hope that if I am put on this drug, it works for me as well as it has for others!
    Regards
     
  4. cugila

    cugila · Master

    Messages:
    10,272
    Likes Received:
    98
    Trophy Points:
    118
    Hi Mal
    One thing that I was told about Glyclazide is that it takes about half an hour to kick in so it can depend on when you take it as to its efficacy. I had rises in Bg which reduced after I changed the time I took it. One other thingis that I low/reduce carb so what you eat can certainly affect things?
    I am on Byetta and other meds including Glyclazide which I take half hour before my breakfast and evening meals at the same time as injecting.
    The Byetta as you no doubt know seems to be great for a lot of us on here.
    Hope everything gets better.
    Cheers
    Ken
     
  5. sixfoot

    sixfoot · Well-Known Member

    Messages:
    989
    Likes Received:
    15
    Trophy Points:
    38
    Mal the Glic will push your pancreas to make insulin regardless of whether or not Carbohydrate is present. Elevated insulin levels will stop your body using any stored fats and instead push the glucose into fat storeage.

    Meformin works on insulin resistance

    You may want to take a good look at your menu for anything from the BREAD, PASTA, POTATO, RICE foods incl cereals and Fruits/ juices. Carbohydrates are the single thing that stimulates significant insulin response by converting into Glucose, Protein and Fats do but to a much lesser degree.

    Give it some thought
    Dave P
     
  6. Mal

    Mal Don't have diabetes · Well-Known Member

    Messages:
    57
    Likes Received:
    0
    Trophy Points:
    26
    Thanks Ken & Dave,
    I appreciate your suggestions and advice.

    Ken, I have tried to vary the times I take the Gliclazide, plus despite the instructions from my doctor to take it with breakfast, I took it 45 minutes before food this morning.
    My BG was 8.9 before taking the Glic; 8.8 at 45 minutes after taking it and 10.2 at 1.5hours after?
    Before lunch my BG had risen to 15.6.
    It would appear that no matter when I take it, the Glic just isn't working!

    Dave, Thanks for that. I vary my breakfast menu mainly because I get fed up with the same old things.
    I eat mainly wheat / gluten free bread that I make myself since having a coeliac scare, either as toast or with grilled sausages and/or bacon and a couple of poached eggs. Lunch is usually something light and dinner is always something consisting of fresh meat and veg.
    I avoid tinned foods which often have a high sugar content, especially mushy peas and baked beans, for example.

    Thanks for your support guys

    Regards
     
  7. Thirsty

    Thirsty · Well-Known Member

    Messages:
    903
    Likes Received:
    3
    Trophy Points:
    38
    Mal, as I understand things, 40 mg is a very low dose of gliclazide. It may be that your doctor has started you on this dosage because the drug can cause hypos and he/she is being cautious.
     
  8. sixfoot

    sixfoot · Well-Known Member

    Messages:
    989
    Likes Received:
    15
    Trophy Points:
    38
    Glic is in your body for quite a long time about 10hrs i think.
     
  9. Mal

    Mal Don't have diabetes · Well-Known Member

    Messages:
    57
    Likes Received:
    0
    Trophy Points:
    26
    Yes, 40mg is probably the lowest dose available, Thirsty!
    My GP wants me to stick with it until I see a specialist at the hospital. Seems fair enough to me!


    WOW, Dave, 10 hours?? That is certainly some time for it to be hanging around!

    Thanks guys

    Mal
     
  10. Dennis

    Dennis Type 2 · Well-Known Member

    Messages:
    2,506
    Likes Received:
    19
    Trophy Points:
    78
    Hi Mal,

    Dave is right, gliclazide remains active in your system for about 10 hours. I think perhaps you are looking at your problem from the wrong perspective. Its not that gliclazide doesn't work - the problem is that you are taking on board more carbs than 40mg of gliclazide can cope with. If you were to reduce the amount of carbs you are eating then the gliclazide might have a chance. And you would lose weight.

    If you want to give us a list of what your daily food intake typically comprises then we might be able to make some suggestions where and how you could reduce the carbs.
     
  11. hanadr

    hanadr · Expert

    Messages:
    8,157
    Likes Received:
    340
    Trophy Points:
    103
    If the Gliclazide truly isn't working, it could be your pancreas has given up completely. If this turns out to be the case, then there's nothing for it but insulin
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook